Alert archive / Oregon / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Boise, ID

August 1, 2014Malheur County, Oregon

NWS Boise, ID issued this flash flood warning at Aug 1, 2014, 8:36 PM MDT for Malheur County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 8:36 PM MDT (02:36 UTC)
Expired
Aug 1, 2014, 11:30 PM MDT
In force
3 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Malheur County, OR

The radar

The Boise radar (KCBX), 166 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
3442 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WGUS55 KBOI 020236
FFWBOI
ORC045-020530-
/O.NEW.KBOI.FF.W.0005.140802T0236Z-140802T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
836 PM MDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MALHEUR COUNTY IN SOUTHEAST OREGON...

* UNTIL 1130 PM MDT
    
* AT 835 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  IRONSIDE AND ELDORADO PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4432 11778 4423 11811 4436 11809 4438 11805
      4441 11783

$$

DG
1 follow-up statement
871 
WGUS75 KBOI 020456
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1056 PM MDT FRI AUG 1 2014

ORC045-020506-
/O.CAN.KBOI.FF.W.0005.000000T0000Z-140802T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MALHEUR OR-
1056 PM MDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING FOR NORTHERN MALHEUR COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. 

LAT...LON 4432 11778 4423 11811 4436 11809 4438 11805
      4441 11783

$$

DG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:27 PM MDT, 9 minutes earlier.

Area forecast discussion, Aug 1, 8:27 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
827 PM MDT FRI AUG 1 2014

.DISCUSSION...SCATTERED THUNDERSTORMS CONTINUE ACROSS SOUTHEAST
OREGON AND SOUTH OF THE SNAKE RIVER THIS EVENING. THUNDERSTORMS
COVERAGE HAS INCREASE ACROSS SOUTHEAST OREGON IN THE LAST HOUR
AHEAD OF A SHORTWAVE SEEN ON SATELLITE NORTH OF RENO AT 02Z.
STORMS HAVE PRODUCED HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50
MPH IN SOUTHEAST OREGON. AT 02Z...THE STRONGEST STORMS WERE IN
NORTHERN HARNEY AND MALHEUR COUNTIES MOVING NORTH-NORTHEAST INTO
BAKER COUNTY. EXPECT STRONG AND POSSIBLY A FEW SEVERE
THUNDERSTORMS ACROSS NORTHERN MALHEUR AND ALL OF BAKER COUNTY
THROUGH 05Z TONIGHT. EXPECT THUNDERSTORMS COVERAGE TO DIMINISH
AFTER SUNSET BUT ISOLATED THUNDERSTORM WILL STILL BE POSSIBLE
THROUGH SATURDAY MORNING AS THE SHORTWAVE MOVES NORTHEAST ACROSS
THE FORECAST AREA. MADE SOME ADJUSTMENTS TO POPS AND QPF MAINLY
OVER SOUTHEAST OREGON. UPDATE FORECAST WILL BE OUT SHORTLY.

&&

.AVIATION...SCATTERED THUNDERSTORM ACROSS SE OREGON AND SOUTH OF
THE SNAKE RIVER IN IDAHO WILL CONTINUE THROUGH 06Z BECOMING
ISOLATED THEREAFTER. EXPECT GUSTY OUTFLOW WINDS...SMALL HAIL AND
HEAVY RAIN WITH THESE STORMS. THUNDERSTORMS WILL REDEVELOP AGAIN
SATURDAY AFTERNOON. SURFACE WINDS WILL BE LIGHT AND VARIABLE.
WINDS ALOFT WILL BE WEST-SOUTHWEST AROUND 10 KTS.

&&

.PREV DISCUSSION...
SHORT TERM...FEWER THUNDERSTORMS AT 2 PM MDT THAN YESTERDAY...
ESPECIALLY IN BAKER COUNTY/OR WHERE STRONG STORMS DEVELOPED
YESTERDAY NEAR A PASSING SHORT WAVE TROUGH.  TODAY THERE ARE NONE
SO FAR.  CU ARE BUILDING IN THE CENTRAL IDAHO MOUNTAINS BUT SWLY
FLOW ALOFT SHOULD KEEP ANY THUNDERSTORMS FROM DRIFTING BACK INTO
THE SNAKE BASIN.  A COUPLE NEW STORMS HAVE RECENTLY FORMED IN THE
OWYHEES AND IN SRN MALHEUR COUNTY. THE MONSOON FLOW HAS BEEN
PUSHED EAST AND MOST OF THE MOISTURE NOW IS COMING FROM THE
PACIFIC THROUGH CENTRAL CALIF AND NEVADA. WITHIN THAT FLOW THIS
AFTERNOON WE SEE A SHORT WAVE TROUGH IN WRN NEVADA HEADING TOWARD
OUR CWA. THE LONG WAVE RIDGE IS STILL ALONG THE CONTINENTAL
DIVIDE...CLOSE ENOUGH TO LET MONSOON MOISTURE BACK INTO IDAHO
ZONES WITH ANY EMBEDDED WAVE THAT CAN TURN THE FLOW MORE
SOUTHERLY. LATEST FORECAST HAS SCALED BACK THE QPF IN THE BOISE
MOUNTAINS...OTHERWISE ONLY SLIGHT CHANGES FROM PREVIOUS PACKAGE.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...SUNDAY NIGHT A VERY
MOIST LOW PRESSURE SYSTEM FROM SOUTHERN BAJA CALIFORNIA WILL BE
APPROACHING SOUTHEAST OREGON AND SOUTHWEST IDAHO...BRINGING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. PRECIPITATION WILL
BECOME MORE WIDESPREAD ON MONDAY AS THE SYSTEM MOVES FURTHER NORTH
OVER OUR AREA. CLOUDS ARE EXPECTED TO KEEP HIGH TEMPERATURES ON
MONDAY AT LEAST 10 DEGREES BELOW SUNDAY/S HIGHS. TEMPERATURES SHOULD
RETURN TO NEAR NORMAL BY TUESDAY WITH LITTLE CHANGE THROUGH FRIDAY.
A CHANCE OF SHOWERS...MAINLY OVER THE MOUNTAINS...WILL CONTINUE IN
THE MOIST AND UNSTABLE AIR THROUGH FRIDAY.

AVIATION...MAINLY VFR. ISOLATED THUNDERSTORMS WITH SCATTERED
SHOWERS WILL CONTINUE MAINLY OVER THE MOUNTAINS THIS EVENING. EXPECT
GUSTY OUTFLOW WINDS TO 30 KTS OR MORE IN THE VICINITY OF STORMS.
ISOLATED THUNDERSTORMS WILL REDEVELOP SATURDAY AFTERNOON WITH THE
BEST CHANCE OVER THE MOUNTAINS. SURFACE WINDS WILL BE LIGHT AND
VARIABLE EXCEPT NEAR THUNDERSTORMS. WINDS ALOFT WILL BE SOUTHWEST
AROUND 10 KT UP THROUGH 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...JDS
AVIATION.....JDS
PREV SHORT TERM...LC
PREV LONG TERM....JT/AB

In the hours before

Special weather statement, Aug 1, 6:30 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
630 PM MDT FRI AUG 1 2014

ORZ063-020115-
MALHEUR COUNTY OR-
630 PM MDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MALHEUR COUNTY UNTIL
715 PM MDT...

AT 629 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 28
MILES SOUTHWEST OF HOMEDALE...OR 35 MILES NORTHEAST OF ROME...MOVING
NORTH AT 20 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LESLIE GULCH AROUND 630 PM MDT.
  SLOCUM CREEK CAMPGROUND AROUND 640 PM MDT.
  PELICAN POINT AROUND 700 PM MDT.
  BOARD CORRAL MOUNTAIN AND OWYHEE RESERVOIR AROUND 710 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4321 11716 4321 11741 4358 11748 4359 11711
TIME...MOT...LOC 0029Z 178DEG 16KT 4329 11729

DG
Special weather statement, Aug 1, 7:26 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
726 PM MDT FRI AUG 1 2014

IDZ012-029-ORZ063-064-020200-
LOWER TREASURE VALLEY ID-OWYHEE MOUNTAINS ID-
OREGON LOWER TREASURE VALLEY OR-MALHEUR COUNTY OR-
726 PM MDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OWYHEE...
SOUTHWESTERN CANYON AND EAST CENTRAL MALHEUR COUNTIES UNTIL 800 PM
MDT...

AT 725 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF HARPER TO
17 MILES SOUTHWEST OF HOMEDALE...AND MOVING NORTH AT 15 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN WILL BE
POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  TWIN SPRINGS CAMPGROUND AND SUCCOR CREEK CAMPGROUND AROUND 740 PM
MDT.
  BOARD CORRAL MOUNTAIN AROUND 750 PM MDT.
  HOMEDALE...MARSING AND OWYHEE DAM AROUND 800 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4383 11751 4355 11680 4329 11706 4350 11759
TIME...MOT...LOC 0125Z 202DEG 14KT 4354 11747 4339 11711

DG
Special weather statement, Aug 1, 7:31 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
631 PM PDT FRI AUG 1 2014

ORZ061-020215-
HARNEY COUNTY OR-
631 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARNEY COUNTY UNTIL
715 PM PDT...

AT 630 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES EAST OF HAMPTON...OR 35 MILES WEST OF BURNS...MOVING NORTHEAST
AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DRY MOUNTAIN AROUND 640 PM PDT.
  BUCK SPRINGS AROUND 650 PM PDT.
  DELINTMENT LAKE AROUND 700 PM PDT.
  EMIGRANT CAMPGROUND AROUND 710 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4370 11986 4370 11978 4384 11978 4396 11971
      4396 11931 4349 11971 4356 11989 4363 11990
TIME...MOT...LOC 0130Z 206DEG 33KT 4360 11977

DG
Special weather statement, Aug 1, 7:49 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
749 PM MDT FRI AUG 1 2014

ORZ062-063-020230-
MALHEUR COUNTY OR-BAKER COUNTY OR-
749 PM MDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MALHEUR AND
SOUTHWESTERN BAKER COUNTIES UNTIL 830 PM MDT/730 PM PDT/...

AT 748 PM MDT /648 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR IRONSIDE...OR 33 MILES SOUTH OF BAKER CITY...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ELDORADO PASS AROUND 750 PM MDT.
  UNITY AROUND 800 PM MDT.
  IRONSIDE AROUND 810 PM MDT.
  BALDY MOUNTAIN AROUND 830 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4420 11803 4430 11837 4461 11807 4441 11772
TIME...MOT...LOC 0148Z 218DEG 11KT 4432 11807

DG
Special weather statement, Aug 1, 8:03 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
703 PM PDT FRI AUG 1 2014

ORZ062-020245-
BAKER COUNTY OR-
703 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
745 PM PDT...

AT 702 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHWEST OF UNION...OR 19 MILES NORTHWEST OF BAKER CITY...
MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NORTH POWDER AROUND 740 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4501 11782 4489 11814 4498 11822 4502 11819
      4502 11816 4505 11813 4505 11811 4500 11801
      4500 11796 4506 11788 4506 11786
TIME...MOT...LOC 0202Z 237DEG 6KT 4500 11806

DG
Special weather statement, Aug 1, 8:26 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
726 PM PDT FRI AUG 1 2014

ORZ061-020315-
HARNEY COUNTY OR-
726 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARNEY COUNTY UNTIL
815 PM PDT...

AT 725 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF SUPLEE...OR 32 MILES NORTHWEST OF BURNS...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EMIGRANT CAMPGROUND AROUND 740 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4397 11962 4396 11958 4396 11920 4395 11912
      4377 11956 4391 11971
TIME...MOT...LOC 0225Z 233DEG 18KT 4389 11956

DG

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:30 PM MDTSpecial Weather StatementBOIMalheur45 min
Aug 1, 7:49 PM MDTSpecial Weather StatementBOIBaker41 min
Aug 1, 8:03 PM MDTSpecial Weather StatementBOIUnion42 min
Aug 2, 2:56 PM MDTSpecial Weather StatementBOIHarney34 min
Aug 2, 4:24 PM MDTSevere Thunderstorm WarningBOIHarney, Malheur51 min
Aug 2, 4:48 PM MDTSpecial Weather StatementBOIMalheur42 min
Aug 2, 5:00 PM MDTSevere Thunderstorm WarningBOIMalheur45 min
Aug 2, 5:09 PM MDTSevere Thunderstorm WarningBOIHarney, Malheur51 min
Aug 2, 5:20 PM MDTSpecial Weather StatementBOIBaker40 min
Aug 2, 5:44 PM MDTSevere Thunderstorm WarningBOIMalheur35 min
Aug 2, 5:55 PM MDTSpecial Weather StatementBOIMalheur50 min

Nearby

Flash Flood Warnings in Oregon, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.